TOP
Monday,July 06,2020 22:25 PM

Report side effects to the doctor

By Vision Reporter

Added 21st November 2008 03:00 AM

Mary used the depo-provera birth control method for two years without any discomfort. Then at some point, she started getting bouts of nausea. She also constantly had a fishy taste in her mouth. She switched to the pill.

Mary used the depo-provera birth control method for two years without any discomfort. Then at some point, she started getting bouts of nausea. She also constantly had a fishy taste in her mouth. She switched to the pill.

By Susan Muyiyi

Mary used the depo-provera birth control method for two years without any discomfort. Then at some point, she started getting bouts of nausea. She also constantly had a fishy taste in her mouth. She switched to the pill.

But she had jumped out of the frying pan into fire. “I was in a crisis. I felt dizzy and weak. The urge to vomit was so strong even though I barely ate. I felt as though I was recovering from malaria. I had to stay home for four days to recover. Taking the pill at night did not help. It felt like I was pregnant,” she recalls.

Doctors concede that some women get serious side effects while using contraceptive methods. Emmanuel Byaruhanga, a consultant gynecologist at Mbarara Hospital, explains that all hormonal birth control methods are aimed at preventing ovulation by inhibiting the two hormones that trigger ovulation: the follicle stimulating hormone (FSH) and the luteinising hormone (LH).

Both FSH and LH are triggered by decreased levels in oestrogen and progesterone hormones so the contraceptives do the reverse – increase the two hormones, the unusual levels of oestrogen or prostrogene that may then cause side effects.

“It is the level of hormones in a woman’s body that triggers several reactions, but this depends on an individual’s medical history,” Godfrey Habomugisha, a gynaecologist at Naguru Health Centre, affirms.

While some side effects like missing a period, spotting between cycles or mild nausea are to be expected, doctors advise women to report all of them.

New users of the birth control pills often experience spotting halfway through their cycle. Both Habomugisha and Byaruhanga advise that you consult a doctor once you start spotting. It may not necessarily be a side effect of the pill but a symptom of chlamydia, a sexually transmitted disease.

For some women, the sex drive takes a nose dive after prolonged use of contraceptives.

Byaruhanga says sex boosters are available to neutralise this effect. For barrier methods like condom use, doctors advise that you discontinue use if you are allergic to latex.

“If the injection causes excessive bleeding, seek medical attention immediately,” Byaruhanga asserts.

Women worried about weight gain also have a way out. “The weight gain, which is a result of water retention, can be curbed by using a pill with progesterone and oestrogene hormones instead of only progesterone,” Byaruhanga tips.

Most importantly, do not stomach any discomfort in the belief that it will go away.

Report side effects to the doctor

Related articles

More From The Author

More From The Author